Will the swollen legs & feet ever go away with CSS?

I'm still learning about vasculitis, as a recently diagnosed patient, and am now in week 10 of my treatment for Churg Strauss Syndrome on daily doses of 10mg Prednisolone and 1000mg CellCep.

In the early weeks I had quite bad leg/ankle/foot swelling, particularly my left side, and was eventually put on Furosemide to help reduce the fluid build up. Nothing happened for several days, when it should have worked much quicker, so the dose was doubled and the swelling eventually subsided. So I was able to get about without having to raise my feet for hours during the day.

After about a week of no swelling, a few days ago the left ankle/foot started to swell again and and also the right one but to a lesser degree. So now I'm back having to limit how long I can having my feet pointing down before they get really swollen. Overnight the swelling goes down totally but within the first hour after getting up, I can 'feel' the fluid starting to run downwards again inside my leg. This is really annoying me since my breathing is now much better with o2 at 94-95% which is a good value for me.

I realise that I probably haven't reached the full remission stage as yet, although I don't have any other symptoms now (leg muscle pains, leg rashes and skin lesions are all gone).

So my questions are ...

1) what causes the fluid build up?

2) can I expect to see regular swelling appearing?

3) is this just a typical feature of CSS?

I would be interested in your comments .... Jonty

6 Replies

oldestnewest
  • Hi Jonty my partner Tony was diagnosed with CSS last July, he suffered with quite severe swelling in his foot and ankle. He was not given any specific medication for this but was told to keep his foot raised.

    After about 9-10 months the swelling calmed down, it isn't half as bad as it was. Only his ankle seems to swell now.

    I know every case is different so not really sure if it is typical. Tony's biggest problem has been foot drop and limited feeling in his lower calf caused by nerve damage.

    Hope you start to see an improvement. Jackie

  • I too suffer from Churg Strauss and had severe foot drop and lots of swelling around my feet and ankles. After a year my nerves started to grow back and my footdrop has gone now. I went to see the lymph oedema team at my hospital and they helped me by giving me support stockings for the swellings. It is worth seeking the team out sometimes you can self refer or your GP or consultant can refer you. They are experts in swelling and can help with massages and various things. Hope that's helpful

  • Hello Johnty,

    Just a thought but have you been checked for renal (kidney) problems, I am on dialysis three times a week. I have uncategorised vasculitis (about five strains of it!). It IS quite common for the disease to attack the kidneys, there are about three of us just on my shift alone. Sorry to be the bringer of bad tidings, but surely 'better safe than sorry', I do hope that I'm wrong, on this occasion, by the way! Please do let me, us all, know how you get on will you?

    Good luck and stay well (I'm being rather ironic-sorry my 'sick humour)

    AndrewT

  • Hello Andrew,

    My kidneys are fine since all the tests show that is so :-) I think my foot swelling is just part of the early stage symptoms of CSS still plus some caused by the steroids which I know can contribute.

    But yesterday and this morning so far, the swelling has decreased markedly ... I'm just impatient to get back to near normal again ..

    Jonty

  • Dear Jonty,

    I'm so glad, that you haven't got kidney problems, a real 'pain' it is- take my word for that!

    Good luck, for the future

    AndrewT

  • Hi jonty, when my feet where swelling the dermatologist recommended class 1 compression stockings. Not sure if they are relevant for you but might be worth asking one of your dr's. I am awaiting my formal diagnosis, but my rash and leg swelling was due to leucocytoclastic vasculitis. Hope it settles soon for you. All the best Rachael

You may also like...